Alert archive / Tennessee / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 72, NWS Morristown, TN

May 31, 2004Claiborne County, Hancock County, Tennessee; Lee County, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at May 31, 2004, 1:59 AM EDT for Claiborne County, Hancock County, Tennessee; Lee County, Virginia. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2004, 1:59 AM EDT (05:59 UTC)
Expired
May 31, 2004, 3:00 AM EDT
In force
61 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

Counties Claiborne County, TN, Hancock County, TN, Lee County, VA

The radar

The Knoxville radar (KMRX), 54 km from the middle of the area, began a volume at 06:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 1:40 AM EDTTornado WatchSPC5 hr
May 31, 12:40 AM EDTTornado WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 6.0 hours before the alert went out and 305 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2004-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2491 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2004-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 192 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2491 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1127 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
192 m²/s²
0-3 km storm-relative helicity
257 m²/s²
Significant tornado parameter
2.8
Supercell composite
16.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

275 
WUUS54 KMRX 310559
SVRMRX
TNC025-067-VAC105-310700-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
159 AM EDT MON MAY 31 2004

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAIBORNE COUNTY IN EAST TENNESSEE
  HANCOCK COUNTY IN EAST TENNESSEE
  LEE COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 300 AM EDT

* AT 155 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR HOWARD QUARTER...OR 10 MILES WEST OF
  SNEEDVILLE...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SNEEDVILLE AROUND 210 AM EDT
  BLACKWATER AROUND 225 AM EDT
  6 MILES SOUTHEAST OF PENNINGTON GAP AROUND 235 AM EDT
  DRYDEN AROUND 245 AM EDT
  9 MILES SOUTHEAST OF KEOKEE AROUND 250 AM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
  FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...TORNADOES CAN AND
OCCASIONALLY DO DEVELOP RAPIDLY IN SEVERE THUNDERSTORMS. IF
THREATENING WEATHER IS OBSERVED...MOVE TO SAFE SHELTER IMMEDIATELY.

SEEK A STURDY SHELTER IMMEDIATELY

STAY AWAY FROM WINDOWS.

LAT...LON 3666 8343 3641 8351 3657 8298 3688 8290

$$

DH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 1:40 AM EDT, 19 minutes earlier.

Area forecast discussion, May 31, 1:40 AM EDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
140 AM EDT MON MAY 31 2004

.DISCUSSION...UPDATING ZONES FOR TORNADO WATCH #349 FOR EAST
TENNESSEE AND SOUTHWESTERN NORTH CAROLINA.
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...TORNADO WATCH ALL ZONES UNTIL 11Z.
TN...TORNADO WATCH ALL ZONES UNTIL 11Z.
VA...TORNADO WATCH ALL ZONES UNTIL 10Z.
&&

LCM
Hazardous weather outlook, May 30, 6:00 AM EDT, 19 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
600 AM EDT SUN MAY 30 2004

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-311000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
600 AM EDT (500 AM CDT) SUN MAY 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

A LARGE SEVERE WEATHER OUTBREAK IS EXPECTED TO DEVELOP THIS EVENING
OVER THE LOWER MISSISSIPPI RIVER VALLEY...AND MOVE EAST OVERNIGHT
ACROSS THE TENNESSEE RIVER VALLEY. ALTHOUGH THIS COMPLEX OF
THUNDERSTORMS IS EXPECTED TO WEAKEN AS IT MOVES EAST OVERNIGHT...
THERE REMAINS THE POTENTIAL FOR A WIDESPREAD DAMAGING WIND EVENT WITH
LOCALLY HEAVY RAINFALL ACROSS EAST TENNESSEE...SOUTHWEST VIRGINIA AND
EXTREME SOUTHWEST NORTH CAROLINA AFTER MIDNIGHT TONIGHT. IN
ADDITION...AN ISOLATED TORNADO OR TWO WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)...

SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE DURING THE MORNING HOURS ON MEMORIAL DAY.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER MIDNIGHT TONIGHT THROUGH THE
MORNING HOURS OF MEMORIAL DAY.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

DMG

In the hours before

Special weather statement, May 30, 8:45 PM EDT, 5 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
845 PM EDT SUN MAY 30 2004

TNZ015>018-039>047-070-VAZ001-002-005-006-008-310115-
COCKE SMOKY MTN-HAMBLEN-HANCOCK-HAWKINS-JEFFERSON-JOHNSON-LEE-
NORTHWEST CARTER-NORTHWEST COCKE-NORTHWEST GREENE-RUSSELL-SCOTT VA-
SOUTHEAST CARTER-SOUTHEAST GREENE-SULLIVAN-UNICOI-WASHINGTON TN-
WASHINGTON VA-WISE-
845 PM EDT SUN MAY 30 2004

...TORNADO WATCH 340 THAT WAS IN EFFECT FOR SOUTHWEST VIRGINIA AND
NORTHEAST PORTIONS OF TENNESSEE HAS BEEN CANCELED...

THE STORMS THAT WERE OVER PORTIONS OF NORTHEAST TENNESSEE AND
SOUTHWEST VIRGINIA HAVE WEAKENED...AND THE THREAT OF TORNADOES HAS
DIMINISHED.  THEREFORE...THE TORNADO WATCH HAS BEEN CANCELED.

HOWEVER...A THUNDERSTORM COMPLEX THAT IS CURRENTLY OVER THE
MISSISSIPPI VALLEY IS EXPECTED TO CONTINUE TO TRACK EAST TONIGHT.
ALTHOUGH THIS COMPLEX OF THUNDERSTORMS IS EXPECTED TO WEAKEN AS IT
MOVES EAST OVERNIGHT...THERE REMAINS THE POTENTIAL FOR DAMAGING
WINDS AND LOCALLY HEAVY RAINFALL ACROSS EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA AFTER MIDNIGHT TONIGHT.
IN ADDITION...AN ISOLATED TORNADO OR TWO WILL BE POSSIBLE.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE
RADIO OR TELEVISION STATION FOR LATER STATEMENTS.
Local storm report, May 30, 10:05 PM EDT, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1005 PM EDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     PENNINGTON GAP          36.76N 83.03W
05/30/2004                   LEE                VA   LAW ENFORCEMENT

            FEW TREES DOWNED IN EXTREME NORTHERN PART OF COUNTY.

&&

GM

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 1:30 AM EDTSevere Thunderstorm WarningMRXScott60 min
May 31, 1:55 AM EDTSevere Thunderstorm WarningMRXCampbell65 min
May 31, 2:12 AM EDTSevere Thunderstorm WarningMRXMarion, Sequatchie63 min
May 31, 2:43 AM EDTSevere Thunderstorm WarningMRXHancock47 min
May 31, 2:46 AM EDTSevere Thunderstorm WarningMRXBledsoe, Hamilton59 min
May 31, 2:47 AM EDTSevere Thunderstorm WarningMRXAnderson, Morgan, Union43 min
May 31, 2:52 AM EDTTornado WarningMRXMarion28 min
May 31, 3:03 AM EDTSevere Thunderstorm WarningMRXClaiborne, Grainger42 min
May 31, 3:07 AM EDTTornado WarningMRXHamilton38 min
May 31, 3:13 AM EDTSevere Thunderstorm WarningMRXKnox, Loudon, Meigs, Rhea, Roane62 min
May 31, 3:13 AM EDTTornado WarningMRXSequatchie32 min
May 31, 3:19 AM EDTSevere Thunderstorm WarningMRXBradley56 min
May 31, 3:22 AM EDTSevere Thunderstorm WarningMRXHawkins38 min
May 31, 3:31 AM EDTSevere Thunderstorm WarningMRXAnderson29 min
May 31, 3:36 AM EDTSevere Thunderstorm WarningMRXHancock24 min
May 31, 3:37 AM EDTSevere Thunderstorm WarningMRXMcMinn53 min
May 31, 3:41 AM EDTSevere Thunderstorm WarningMRXPolk64 min
May 31, 3:44 AM EDTSevere Thunderstorm WarningMRXGrainger, Hamblen, Jefferson46 min
May 31, 3:44 AM EDTSevere Thunderstorm WarningMRXBlount61 min
May 31, 3:46 AM EDTSevere Thunderstorm WarningMRXHamilton29 min
May 31, 3:46 AM EDTSevere Thunderstorm WarningMRXSullivan59 min
May 31, 3:51 AM EDTSevere Thunderstorm WarningMRXMonroe54 min
May 31, 4:04 AM EDTSevere Thunderstorm WarningMRXHawkins26 min
May 31, 4:08 AM EDTSevere Thunderstorm WarningMRXSevier67 min
May 31, 4:16 AM EDTSevere Thunderstorm WarningMRXCocke, Greene, Washington59 min
May 31, 4:55 AM EDTSevere Thunderstorm WarningMRXUnicoi35 min
May 31, 5:07 AM EDTSevere Thunderstorm WarningMRXCarter, Johnson38 min
May 31, 12:13 AM EDTTornado WarningMRXLee47 min
May 31, 12:27 AM EDTTornado WarningMRXScott48 min
May 31, 1:13 AM EDTTornado WarningMRXRussell, Washington47 min
May 31, 1:18 AM EDTTornado WarningMRXScott27 min
May 31, 2:07 AM EDTTornado WarningMRXWashington38 min
May 31, 2:57 AM EDTSevere Thunderstorm WarningMRXLee, Scott, Wise, City of Norton48 min
May 31, 3:02 AM EDTFlash Flood WarningMRXLee3 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2004Severe Thunderstorm Warnings in Virginia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.